WORLD EMERGENCY MEDICINE SOCIETIES & RELATED

Search

Content:

Thursday, September 29, 2022

CV Risk in Transgender Persons

EMOttawa - By Rebecca Seliga, Alex Coutin - September 29, 2022
Question:
Are transgender and gender-diverse (TGD) persons on testosterone at a higher risk for acute coronary syndrome (ACS)?
Evidence:
There is very little literature on the topic of TGD persons who take testosterone with regards to cardiovascular risk. We know that the FDA has previously issued a warning for testosterone taken for hypogonadism in cisgender (cis) men as it may increase the risk of myocardial infarction. This warning has been controversial as some subsequent studies have been discordant. However, patients who take testosterone as gender-affirming hormone therapy (GAHT) generally take at minimum two-fold higher doses in the first year of treatment, and may be subject to even higher risks.
One study published in 2019 found that trans men are at a four-fold higher risk of MI than cis women, and a two-fold higher risk of MI than cis men. Possible mechanisms of increased cardiovascular risk for trans men taking GAHT include increases in blood pressure, insulin resistance, changes in lipid profiles (most notably decreases in HDL, increases in triglycerides and LDL), and increased BMI. We do know that TGD persons are at higher risk for venous thromboembolism.